Alert archive / California / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 2, NWS Hanford, CA

July 10, 2007Mariposa County, California

NWS Hanford, CA issued this severe thunderstorm warning at Jul 10, 2007, 1:38 PM PDT for Mariposa County, California. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2007, 1:38 PM PDT (20:38 UTC)
Expired
Jul 10, 2007, 2:30 PM PDT
In force
52 min
Issued by
NWS Hanford, CA
Area
Counties, with a storm outline in the text

County Mariposa County, CA

The radar

The San Joaquin Valley radar (KHNX), 155 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 2:20 PM PDTHAIL 0.88Yosemite Valley, CA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.6 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2007-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2007-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3260 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KHNX 102039
SVRHNX
CAC043-102130-
/O.NEW.KHNX.SV.W.0002.070710T2038Z-070710T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
138 PM PDT TUE JUL 10 2007

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MARIPOSA COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 230 PM PDT

* AT 127 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES EAST OF YOSEMITE VALLEY...OR ABOUT 16
  MILES NORTHEAST OF YOSEMITE SOUTH ENTRANCE...AND MOVING NORTHWEST
  AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YOSEMITE VALLEY BY 230 PM PDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3761 11947 3775 11935 3781 11948 3774 11972

$$

DUDLEY
2 follow-up statements
000 
WWUS56 KHNX 102054
SVSHNX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
152 PM PDT TUE JUL 10 2007

CAC043-102130-
/O.CON.KHNX.SV.W.0002.000000T0000Z-070710T2130Z/
MARIPOSA CA-
152 PM PDT TUE JUL 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT
FOR NORTHEASTERN MARIPOSA COUNTY...

AT 143 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR YOSEMITE GLACIER POINT...OR ABOUT 17
MILES NORTH OF YOSEMITE SOUTH ENTRANCE...MOVING WEST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN NEAR...
YOSEMITE VALLEY THROUGH 230 PM PDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3761 11947 3781 11948 3779 11969

$$

DUDLEY
000 
WWUS56 KHNX 102126
SVSHNX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
224 PM PDT TUE JUL 10 2007

CAC043-102134-
/O.EXP.KHNX.SV.W.0002.000000T0000Z-070710T2130Z/
MARIPOSA CA-
224 PM PDT TUE JUL 10 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARIPOSA COUNTY
INCLUDING YOSEMITE NATIONAL PARK EXPIRES AT 230 PM PDT...

SEVERE THUNDERSTORMS OVER YOSEMITE NATIONAL PARK HAVE WEAKENED AND 
MOVED WEST OUT OF THE AREA. THE SEVERE THUNDERSTORM WARNING FOR 
YOSEMITE PARK WILL BE ALLOWED TO EXPIRE AT 230 PM PDT.

LAT...LON 3761 11947 3781 11948 3779 11969

$$
DUDLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:08 PM PDT, 30 minutes earlier.

Area forecast discussion, Jul 10, 1:08 PM PDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
108 PM PDT TUE JUL 10 2007

.DISCUSSION...DRY LIGHTNING EVENT BEGAN JUST BEFORE NOON OVER THE
HIGH SIERRA AND MOISTURE CONTINUES TO TAKE AIM ON CENTRAL
CALIFORNIA. THUS FAR, EXTENSIVE CLOUD COVER HAS REALLY SQUELCHED
THE DAY TIME HEATING AND IT LOOKS LIKE MOST LOWER ELEVATIONS WILL
ONLY REACH INTO THE LOWER TO MID 90S THIS AFTERNOON. AGAIN THE
MAIN FORECAST CONCERN IS THE CONTINUED THREAT OF DRY LIGHTNING
FROM THUNDERSTORMS OVER THE VERY DRY MOUNTAINS OF INTERIOR CENTRAL
CALIFORNIA. RADAR SHOWS INCREASING COVERAGE OF CELLS AND THIS WILL
LIKELY CONTINUE THROUGH THE AFTERNOON INTO THIS EVENING AS THE
DYNAMICS ARRIVE FROM THE SOUTH. AS OF 100 PM LIGHTNING DATA SHOWS
CLOUD TO GROUND RATES OF 20 PER 5 MINUTES AND THIS DOES NOT BODE
WELL FOR FIRE CONCERNS.  SPEAKING OF DYNAMICS, WATER VAPOR
IMAGERY SHOWS THE CENTER OF VORTICITY NOW MOVING INTO THE LA BASIN
AND THIS IS VERY CLOSE TO THIS MORNINGS MODELS. CURRENT TRAJECTORY
BRINGS THE VORT CENTER NORTH ACROSS CENTRAL CALIFORNIA THIS
AFTERNOON AND EVENING AND THEN FINALLY INTO NORTHERN CALIFORNIA
OVERNIGHT. AN ORGANIZED AREA OF THUNDERSTORMS WILL LIKELY DEVELOP
OVER THE NEXT FEW HOURS AS AFTERNOON HEATING COMBINES WITH THE
ARRIVING DYNAMICS. WILL KEEP THE CURRENT SCATTERED TO ISOLATED
POPS INTACT FOR THE AFTERNOON PACKAGE, KEEPING THE CHANCES GOING
OVERNIGHT. AS STATED THIS MORNING, FOR WEDNESDAY RESIDUAL MOISTURE
WILL ALLOW FOR ANOTHER CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS
BEFORE A DRIER SOUTHWESTERLY FLOW TAKES OVER FOR WEDNESDAY NIGHT
AND THURSDAY. ON FRIDAY NIGHT AND SATURDAY, THE GFS MODEL
CONTINUES TO PROJECT ANOTHER VORTICITY CENTER MOVING UP FROM THE
SOUTH HOWEVER THIS APPEARS TO BE MUCH WEAKER THAN THE CURRENT ONE
AND MOISTURE LOOKS LIMITED. WILL NOT ADD POPS TO THE FORECAST
GRIDS AT THIS TIME AS THIS NEEDS TO BE LOOKED AT THIS EVENING IN
MORE DETAIL. FOR NOW, EMPHASIS WILL REMAIN ON THE SHORT TERM
THUNDERSTORM DRY LIGHTNING SITUATION.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH 00Z THURSDAY.
HOWEVER ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS TWEB ROUTES
THROUGH MIDNIGHT TONIGHT. THUNDERSTORMS FOR THE MOST PART WILL BE
HIGH BASED AND AND NO OBSTRUCTIONS TO VIS OR CIGS ARE EXPECTED.
FOR SPECIFIC DETAILS...PLEASE REFER TO THE TAFS FOR KMCE...KFAT
AND KBFL...AND TWEB ROUTES 421 AND 423.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED DRY THUNDERSTORMS WILL BE
POSSIBLE IN THE SOUTHERN SIERRA NEVADA...AS WELL AS THE TEHACHAPI
MOUNTAINS. A DEEPER MONSOON FLOW THAT WAS EXPECTED BY THIS
AFTERNOON HAS BEEN DELAYED UNTIL LATER TONIGHT OR EARLY WED. THUS
HAVE ISSUED RED FLAGS FOR THESE AREAS AND ALSO INCLUDED THE SIERRA
FOOTHILLS UNTIL 5AM WED.

.AIR QUALITY ISSUES...
NONE

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 5 AM PDT WEDNESDAY FOR CAZ293>297.

&&

DUDLEY/BINGHAM

WEATHER.GOV/HANFORD
Hazardous weather outlook, Jul 10, 9:04 AM PDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
904 AM PDT TUE JUL 10 2007

CAZ089>094-098-099-111615-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
904 AM PDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL SAN JOAQUIN
VALLEY ADJACENT FOOTHILLS AND THE KERN COUNTY DESERT.

.DAY ONE...TODAY AND TONIGHT

THE THREAT OF THUNDERSTORMS HAS INCREASED DUE TO A SLOWLY MOVING
UNSTABLE DISTURBANCE FROM THE SOUTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

WEATHER.GOV/HANFORD

CAZ095>097-111615-
KERN COUNTY MOUNTAINS-SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-
904 AM PDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS
AND THE HIGHER ELEVATIONS OF THE SOUTHERN SIERRA NEVADA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM ACTIVITY IN THE MOUNTAINS AND DESERT CAN BE EXPECTED
DUE TO SLOW MOVING UNSTABLE SYSTEM MOVING OVER THE MOUNTAINS FROM
THE SOUTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CONTINUED THREAT OF THUNDERSTORMS REMAINS FOR WEDNESDAY WHILE AN
UNSTABLE SYSTEM MOVES THROUGH THE AREA OF THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

WEATHER.GOV/HANFORD

JONES

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:07 AM PDTRed Flag WarningHNX20 hr

Nearby

Severe Thunderstorm Warnings in California, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.